|This article needs additional citations for verification. (March 2011)|
Abrin is a highly toxic toxalbumin found in the seeds of the rosary pea (jequirity pea). It has a median toxic dose of 0.7 micrograms per kilogram of body mass when given to mice intravenously. The median toxic dose for humans ranges from 10 to 1000 micrograms per kilogram when ingested and is 3.3 micrograms per kilogram when inhaled.
Abrin is a lectin Proteopedia 1abr and can be made in the form of a powder, a mist, a pellet, or it can be dissolved in water. Powdered abrin is yellowish-white in colour. Abrin is a stable substance.
Abrin is not known to have been weaponised. The rosary pea, which is the source of abrin, is common to many tropical areas throughout the world and is sometimes used as an herbal remedy. The seeds of the rosary pea have been used to make beaded jewelry, which can lead to abrin poisoning if even a single one is swallowed. The outer shell of the seed protects the contents from the stomachs of most mammals. Abrin has some potential medical uses, such as in treatment to kill cancer cells.
Abrin works by penetrating the cells of the body and inhibiting cell protein synthesis. By attaching to a carbohydrate chain on the cell surface, the abrin molecule anchors itself to the cell, is subsequently engulfed and enters the inner parts of the cell where it reacts with a ribosomal subunit and interferes with the normal protein synthesis process of the cell. Without these proteins, cells cannot survive. This is harmful to the human body and will be fatal. The severity of the effects of abrin poisoning vary on the means of exposure to the substance (whether inhaled, ingested, or injected).
Signs and symptoms of abrin exposure
The major symptoms of abrin poisoning depend on the route of exposure and the dose received, though many organs may be affected in severe cases. Initial symptoms of abrin poisoning by inhalation may occur within 8 hours of exposure. Following ingestion of abrin, initial symptoms may occur in less than 6 hours but usually are delayed for 1 to 3 days.
Within a few hours of inhaling a small amount of abrin, the likely symptoms would be respiratory distress, fever, cough, nausea, and tightness in the chest. Heavy sweating may follow as well as pulmonary edema. This would make breathing even more difficult, and the skin might turn blue. Excess fluid in the lungs would be diagnosed by x-ray or by listening to the chest with a stethoscope. Finally, low blood pressure and respiratory failure may occur, leading to death.
If someone swallows a small amount of abrin, they will develop vomiting and diarrhea that may become bloody. Severe dehydration may be the result, followed by low blood pressure. Other signs or symptoms may include hallucinations, seizures, and blood in the urine. Within several days, the person’s liver, spleen, and kidneys might stop working, and the person will die.
Abrin in the powder or mist form can cause redness and pain of the skin and the eyes. Death from abrin poisoning could take place within 36 to 72 hours of exposure, depending on the route of exposure (inhalation, ingestion, or injection) and the dose received. If death has not occurred in 3 to 8 days, the victim usually recovers.
Because no antidote exists for abrin, the most important factor is avoiding abrin exposure in the first place. If exposure cannot be avoided, the most important factor is then getting the abrin off or out of the body as quickly as possible. Abrin poisoning is treated by giving victims supportive medical care to minimize the effects of the poisoning. The types of supportive medical care would depend on several factors, such as the route by which victims were poisoned (that is, whether poisoning was by inhalation, ingestion, or skin or eye exposure). Care could include such measures as helping victims breathe, giving them intravenous fluids, giving them medications to treat conditions such as seizure and low blood pressure, flushing their stomachs with activated charcoal (if the abrin has been very recently ingested), or washing out their eyes with water if their eyes are irritated.
- Gill DM (1982). "Bacterial toxins: a table of lethal amounts" (pdf). Microbiological Reviews 46 (1): 86–94. PMC 373212. PMID 6806598.
- Dickers KJ, Bradberry SM, Rice P, Griffiths GD, Vale JA (2003). "Abrin poisoning". Toxicological Reviews 22 (3): 137–142. doi:10.2165/00139709-200322030-00002. PMID 15181663.
- "Facts About Abrin". Centers for Disease Control and Prevention.
- "Toxic bracelet ruined my life". Daily Mail. 18 April 2012.
- Abrin at the US National Library of Medicine Medical Subject Headings (MeSH)
- "Abrin: Biotoxin". The Emergency Response Safety and Health Database. National Institute for Occupational Safety and Health.